Alert archive / Illinois / Flash Flood Warnings in 2016

Flash Flood Warning 19, NWS Paducah, KY

May 26, 2016Johnson County, Union County, Illinois; Cape Girardeau County, Missouri

NWS Paducah, KY issued this flash flood warning at May 26, 2016, 12:29 PM CDT for Johnson County, Union County, Illinois; Cape Girardeau County, Missouri. It was in force for 3 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2016, 12:29 PM CDT (17:29 UTC)
Expired
May 26, 2016, 3:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, IL, Union County, IL, Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 66 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 12:35 PM CDTFLASH FLOODDelta, MOSTREET FLASH FLOODING IN DELTA, STILL RAINING HARD, CREEKS AND STREAMS AT BANKFULL
May 26, 12:55 PM CDTFLASH FLOODCape Girardeau, MOWIDESPREAD STREET FLOODING IN CAPE GIRARDEAU. SOME ROADS UNDER A FOOT OF WATER, INCLUDING ROADS THAT NORMALLY DO NOT FLOOD. CAPE AIRPORT SHOWED 1.65 INCHES OF RAINFALL IN THE LAST 30 MINUTES TIME, STILL RAINING VERY HARD.
May 26, 1:00 PM CDTFLASH FLOODAnna, ILSTREET FLOODING ALONG ROUTE 146 IN ANNA
May 26, 1:00 PM CDTFLASH FLOODCape Girardeau, MOCAPE GIRARDEAU POLICE DEPARTMENT REPORTS WIDESPREAD FLASH FLOODING OF STREETS AND ADVISES RESIDENTS TO STAY INDOORS AND OFF STREETS
May 26, 1:04 PM CDTFLASH FLOODCape Girardeau, MOMAJOR STREET FLASH FLOODING IN CAPE GIRARDEA REPORTED BY MULTIPLE TRAINED SPOTTERS INCLUDING MICHELLE BILLINGSLEY
May 26, 1:30 PM CDTFLASH FLOODCape Girardeau, MO3.16 INCHES MEASURED RAINFALL AT CAPE AIRPORT
May 26, 1:30 PM CDTFLASH FLOODJonesboro, ILWATER SITTING ON MANY ROADS IN TOWN
May 26, 1:58 PM CDTFLASH FLOOD4 Ne Advance, MOTREES AND WATER OVER HIGHWAY NN 1 OFF OF HIGHWAY 25...NORTHEAST OF ADVANCE
May 26, 2:20 PM CDTFLASH FLOOD1 Sw Gordonville, MOCOUNTY ROAD 226 IS CLOSED JUST WEST OF HIGHWAY 25 DUE TO A PIPE WASHED OUT FROM UNDER A ROAD
May 26, 2:20 PM CDTFLASH FLOOD2 Sw Oak Ridge, MOWATER OVER ROAD ON HIGHWAY D SOUTH OF INTERSECTION OF COUNTY ROAD 454

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.5 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

420 
WGUS53 KPAH 261729
FFWPAH
ILC087-181-MOC031-262030-
/O.NEW.KPAH.FF.W.0019.160526T1729Z-160526T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1229 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UNION COUNTY IN SOUTHERN ILLINOIS...
  JOHNSON COUNTY IN SOUTHERN ILLINOIS...
  CAPE GIRARDEAU COUNTY IN SOUTHEASTERN MISSOURI...

* UNTIL 330 PM CDT

* AT 1228 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CAPE GIRARDEAU...JACKSON...SCOTT CITY...ANNA...CHAFFEE...JONESBORO...
  VIENNA...COBDEN...GOREVILLE...DONGOLA...DELTA...GORDONVILLE...DUTCHTOWN...
  WARE...LAKE OF EGYPT AREA...MILLERSVILLE...BURFORDVILLE...DAISY...
  MAKANDA AND ALTO PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3760 8986 3758 8968 3760 8961 3757 8958
      3758 8951 3756 8947 3760 8945 3760 8871
      3734 8871 3734 8890 3730 8893 3731 8901
      3729 8904 3733 8906 3734 8948 3729 8952
      3725 8949 3723 8962 3713 8976 3713 8987

$$
1 follow-up statement
823 
WGUS73 KPAH 262023
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT THU MAY 26 2016

ILC087-181-MOC031-262032-
/O.EXP.KPAH.FF.W.0019.000000T0000Z-160526T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION IL-JOHNSON IL-CAPE GIRARDEAU MO-
323 PM CDT THU MAY 26 2016

...THE FLASH FLOOD WARNING FOR UNION...JOHNSON AND CAPE GIRARDEAU
COUNTIES WILL EXPIRE AT 330 PM CDT...

THE HEAVY FLASH FLOODING RAINS HAVE ENDED. LOCAL EMERGENCY
MANAGEMENT PERSONNEL REPORT FLOOD WATERS HAVE RECEDED. PLEASE
CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3760 8986 3758 8968 3760 8961 3757 8958
      3758 8951 3756 8947 3760 8945 3760 8871
      3734 8871 3734 8890 3730 8893 3731 8901
      3729 8904 3733 8906 3734 8948 3729 8952
      3725 8949 3723 8962 3713 8976 3713 8987

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 26, 11:10 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 26, 11:10 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1110 AM CDT THU MAY 26 2016

.UPDATE...
Issued at 1110 AM CDT Thu May 26 2016

Mesoscale update for convective trends... The convective complex
continues to sink slowly south and east across the forecast area.
The outflow boundary along the leading edge has been making good
eastward progress across the Wabash Valley. However, the trailing
end of the boundary has become elongated east to west over southeast
Missouri. There is some concern that the trailing end of the
boundary will slow or stall over se Missouri and extreme sw Kentucky
this afternoon. This would allow storms to repeatedly train along
and north of the boundary, fed by a very moist southwest low-level
flow of 70 degree dew points. WPC mesoscale precip discussion 239
focuses on this region very well. A Flash Flood Watch is being
considered for much of the mpd area.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 124 AM CDT Thu May 26 2016

High confidence in scattered thunderstorms in the short term.

The models are in fair agreement with their solutions through the
short term. Basically warm or slightly above normal with scattered
thunderstorms. The main weakness will be with spatial and temporal
parameters of the storms. The models both short and medium range
do not have a good handle on timing or location with too much
precip at initiation. The common strength or persist solution
continues to be a southwest flow with weak perturbation in the
flow. Also they agree that at least in the short term the best
chance of storms remains west of the Mississippi River today and
northwest of the Ohio River after today. This is mainly due to the
upper ridge to our southeast which will mitigate chances and qpf
especially in the Pennyrile region. However that does not in any
way preclude rain in that area...mainly less chance and less
coverage. There is ample instability for an isolated strong or
severe thunderstorm but the moisture is limited to the lower
levels. This may not seem apparent with PW's >1.5 but aloft it is
very dry. The Pacific connection the models were forecasting for
this period last week did not materialize.

.LONG TERM...(Sunday through Wednesday)
Issued at 124 AM CDT Thu May 26 2016

Above average confidence that the long term period will be wet, but
below average confidence when the precipitation will occur due to
model differences.

Warm and humid conditions will continue through the long term. The
main forecast challenge continues to lie with precipitation
probabilities and timing of such. Deep-layer southwest flow will
decrease over the remainder of the holiday weekend as mid level
ridging takes place. As a result, the flow pattern will become weak
by Memorial Day. There will likely be a corresponding decrease in
convective coverage over the latter part of the holiday weekend as
the flow weakens.

Precipitation coverage through most of the period will be dependent
on mesoscale features such as outflow boundaries and/or convectively-
induced vorticity centers. Given the lack of model skill at longer
time ranges with such features, the forecast will continue with
generally 20 to 40 percent chance pops. Given the moist environment
and rather high PWAT values, locally heavy rain is likely in any
thunderstorms that do manage to form.

By the end of the period the rather stagnant pattern begins to break
down as a progressive system emerges from the plains giving the best
chances for precipitation in the long term period.

High temperatures in the long term period will generally top out in
the mid 80s with overnight lows bottoming out in the low to mid 60s.

&&

.AVIATION...
Issued at 549 AM CDT Thu May 26 2016

Introduced a vicinity thunderstorm all sites today. Kept vfr cigs
and vsby. Also introduced gusty southerly winds through the
daylight hours mainly but kept some wind in overnight. Will have
to monitor radar closely for introducing prevailing ts should the
need arise.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...MY
SHORT TERM...KH
LONG TERM...JP
AVIATION...KH
Hazardous weather outlook, May 26, 3:25 AM CDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
325 AM CDT THU MAY 26 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
325 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS WILL BE POSSIBLE TODAY AND TONIGHT...LOCALLY
HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ALMOST DAILY CHANCES FOR THUNDERSTORMS ARE FORECAST FOR ALL OR
PART OF THE AREA THROUGH EARLY NEXT WEEK. HEAVY RAIN AND
LIGHTNING SHOULD BE THE PRIMARY STORM HAZARDS. HOWEVER...AN
ISOLATED STRONG OR SEVERE THUNDERSTORM CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT SPOTTERS
SHOULD STAY TUNED FOR ANY UPDATES TO THE FORECAST.

In the hours before

Special weather statement, May 26, 10:37 AM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1037 AM CDT THU MAY 26 2016

INZ081-261600-
GIBSON IN-
1037 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR GIBSON COUNTY UNTIL 1100 AM
CDT...

AT 1037 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FORT BRANCH...MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRINCETON...FORT BRANCH...OAKLAND CITY...HAUBSTADT...OWENSVILLE...PATOKA...
FRANCISCO...SOMERVILLE AND MACKEY.

LAT...LON 3847 8746 3846 8744 3844 8744 3844 8741
      3838 8741 3839 8734 3838 8732 3826 8732
      3816 8756 3817 8767 3837 8777 3850 8746
TIME...MOT...LOC 1537Z 240DEG 49KT 3826 8762
Local storm report, May 26, 10:44 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1044 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     HAIL             1 N HERRIN              37.82N 89.03W
05/26/2016  E0.88 INCH       WILLIAMSON         IL   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL AND TORRENTIAL RAIN

&&

BP2
Local storm report, May 26, 10:58 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1058 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     HAIL             PRINCETON               38.36N 87.57W
05/26/2016  E0.50 INCH       GIBSON             IN   PUBLIC

&&

BP2
Special weather statement, May 26, 11:32 AM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1132 AM CDT THU MAY 26 2016

ILZ088-MOZ087-261700-
UNION IL-CAPE GIRARDEAU MO-
1132 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR UNION AND EASTERN CAPE GIRARDEAU
COUNTIES UNTIL NOON CDT...

AT 1131 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JACKSON...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAPE GIRARDEAU...JACKSON...ANNA...JONESBORO...COBDEN...WARE...MAKANDA AND
ALTO PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3743 8968 3758 8950 3757 8950 3756 8947
      3756 8946 3760 8945 3760 8915 3759 8904
      3753 8904 3733 8947 3734 8948 3732 8949
      3728 8959
TIME...MOT...LOC 1631Z 230DEG 39KT 3741 8959
Special weather statement, May 26, 11:37 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1137 AM CDT THU MAY 26 2016

INZ088-KYZ018-019-261700-
SPENCER IN-HENDERSON KY-DAVIESS KY-
1137 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SPENCER...SOUTHEASTERN HENDERSON
AND DAVIESS COUNTIES UNTIL NOON CDT...

AT 1137 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STANLEY...OR 8 MILES SOUTHEAST OF NEWBURGH...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OWENSBORO...ROCKPORT...SANTA CLAUS...DALE...GRANDVIEW...WHITESVILLE...
MASONVILLE...EUREKA...KNOTTSVILLE...ST. JOSEPH...STANLEY...LEWISPORT...
CHRISNEY...TROY...GENTRYVILLE...HEBBARDSVILLE AND MOSELEYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3800 8677 3790 8699 3790 8691 3784 8691
      3784 8686 3779 8682 3771 8686 3767 8682
      3756 8704 3768 8741 3769 8741 3786 8742
      3788 8727 3806 8715 3805 8709 3812 8707
      3812 8702 3820 8702 3821 8679
TIME...MOT...LOC 1637Z 269DEG 32KT 3785 8730
Local storm report, May 26, 12:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1224 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     HAIL             DELTA                   37.20N 89.74W
05/26/2016  E1.00 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            HAIL ONGOING AT TIME OF CALL AT 1222 PM, GREW IN SIZE
            FROM PEA, TO DIME, TO QUARTER SIZE WHILE ON PHONE

&&

DAVIDH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 10:03 AM CDTSevere Thunderstorm WarningPAHWilliamson27 min
May 26, 11:29 AM CDTFlash Flood WatchPAHAlexander, Gallatin, Hardin, Jackson, Johnson, Massac and 5 more6 hr
May 26, 11:32 AM CDTSpecial Weather StatementPAHUnion28 min
May 26, 12:50 PM CDTSevere Thunderstorm WarningPAHAlexander25 min
May 26, 1:17 PM CDTFlash Flood WarningPAHAlexander, Pulaski3 hr
May 26, 1:26 PM CDTSpecial Weather StatementPAHAlexander, Pulaski49 min
May 26, 1:46 PM CDTFlash Flood WarningPAHMassac3 hr
May 26, 12:10 PM CDTSevere Thunderstorm WarningPAHCape Girardeau35 min
May 26, 12:18 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Scott42 min
May 26, 1:40 PM CDTFlash Flood WarningPAHBollinger, Carter, Stoddard, Wayne3 hr
May 26, 2:21 PM CDTFlash Flood WarningPAHMississippi3 hr
May 26, 2:53 PM CDTFlash Flood WarningPAHNew Madrid, Stoddard3 hr
May 26, 4:22 PM CDTFlash Flood WarningPAHScott113 min

Nearby

Flash Flood Warnings in Illinois, 2016Flash Flood Warnings in Missouri, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.